METABOLIC CONSEQUENCES OF PROTON PUMP INHIBITOR THERAPY - A CASE REPORT

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 199-223-Disorders of Bone & Calcium Homeostasis: Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-204
Moe Thuzar*, Vasant V Shenoy and Kunwarjit Singh Sangla
Townsville Hospital, Australia
Metabolic Consequences of proton pump inhibitor therapy – A case report

Thuzar M., 1 Shenoy V.V.,2 Sangla KS.3

1. Senior Registrar, 2. Staff Endocrinologist & Senior Lecturer, 3. Director & Senior Lecturer, Dept. of Endocrinology, The Townsville Hospital & James Cook University, Townsville, QLD 4814, Australia.

Background:Proton pump inhibitors (PPI) are among the most commonly prescribed medications and available over the counter in many countries.  There has been  case reports of hypomagnesemia related to PPI use (1). Hypomagnesemia is well known to cause hypocalcemia but only a few cases have reported the possible underlying mechanism in the setting of PPI use.

Clinical Case: A 64-year-old woman presented with severe generalised lethargy, muscle cramps and paraesthesia. She had reduced oral intake for two weeks prior to presentation as she was recovering from a lower respiratory tract infection. She had been on omeprazole 20mg for over 5 years for symptoms of gastroesophageal reflux.

Clinical examination revealed normal body mass index, euvolemic status and muscular twitches with positive Trousseau’s sign on blood pressure measurement. ECG revealed a prolonged QTc (QTc=560 msec) and blood tests showed severe hypocalcaemia with serum total calcium corrected for albumin of 1.4 (N = 2.15 - 2.55) mmol/L and ionised calcium of 0.8 (N =1.15-1.35) mmol/L. She also had severe hypomagnesaemia with serum magnesium of 0.24 (N = 0.7 - 1.1) mmol/L and hypokalaemia with serum potassium of 3 (N =3.5-5.1) mmol/L. Serum phosphate level was normal. There was no diarrhoea, diuretic use, alcohol excess or other obvious aetiology for the hypomagnesaemia and hypocalcaemia.

24 hour urine calcium and magnesium were both low at <0.31 (N = 1.2 - 10) mmol/24hr, and 0.30 (N = 0.6 - 12.5) mmol/24hr respectively. Serum intact PTH level was inappropriately normal at 6 (N = 1 - 7) pmol/L. 25-hydroxy vitamin D was adequate at 91 (N = 50 - 150) nmol/L.

She was initially given 1g (4 mmol) of magnesium intravenously over 30 min followed by intravenous calcium replacement 2g (180 mmol). This was followed by infusions of 5 g (20 mmol) magnesium and 10 g of calcium over the next 24 hours and oral replacement thereafter with oral calcium and magnesium. Serum potassium was also replaced orally. The serum magnesium normalised on day 2, but dropped again to 0.56 (N = 0.7-1.1) mmol/L, on day 4 despite ongoing oral supplements, necessitating further intravenous replacement. Omeprazole was ceased on day 4 of admission with subsequent maintenance of normal serum magnesium, calcium and potassium levels. 

Clinical lesson:Severe hypocalcemia in patients with PPI-induced hypomagnesemia is associated with inadequate PTH secretion. PPI needs to be considered as a possible cause in this kind of presentation and discontinuation is important to prevent recurrence. All clinicians should be aware of this potential serious adverse effect and rationalise use of PPI.

(1)   Systematic review: hypomagnesaemia induced by proton pump inhibition. Aliment Pharmacol Ther 2012;36:405-413.

Nothing to Disclose: MT, VVS, KSS

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm